Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Having bad bleeding during periods, 41 year old,advised Norhisterone, later Micronar. Side effects if I stop Micronar ?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 158 Questions
In the middle of March a couple of weeks before my period was due I had brown spotting of blood for two days and stomach cramps this has only happened to me once before. When my period came at the beginning of April the first three days it was okay and on the third day I began to bleed heavily with clots. I actually felt dizzy and felt I was going to faint. Have only had one previous period similar but not as bad in October 2011. I am 41 and my periods have always been on time and have never had any problems with them. Over this past year they have been on the heavy side but manageable.
Following this bad period in April I did not feel right and went to the hospital a couple of weeks ago and was diagnosed with anemia and had to have a blood transfusion. My blood levels were 6. I seen a gynaecologist in the hospital and on discharge they arranged for me to have a histeroscopy, ultra sound scan and prescribed me a drug norethisterone. I was told this was to stop any bleeding however when I was in the hosptial I was not bleeding my period was finished and I only had brown spotting. The hospital only prescribed me five days of Norethisterone and did not tell me I would have to take more as when you stop these drugs your period returns. I was supposed to go for my histeroscopy last week however could not due to the Norethisterone as I missed a days dose due to the hospital's error and my period came last week on Thursday. I spoke to the consultant and he advised that I carry on taking the Norehisterone even though I had started my period already I think he was hoping it would stop my period so he could do the histeroscopy.
I went to seek advice from a private gynaecologist last week as I was bleeding quite heavily which I feel was due to taking the Norehisterone even though I had started my period and this drug has the potential to make a period quite bad. This doctor told me to stop taking the Norehisterone and prescribed me Micronar the XXXXXXX pill for three months he also prescribed Transexemic Acid and Mefanamic Acid tablets for pain and bleeding. I only realised after that Micronar can cause irregular bleeding and make my periods irregular which I am not happy about as I like them to be regular.
On Monday this week I contacted the doctor as I was still bleeding quite a lot and he advised me to stop taking the Micronar and prescribed me cyclo progynova for 3 weeks. He said this would stop the bleeding. However I was scared to take this drug as it is HRT. This private gynaecologist also carried out a scan and confirmed with me I have a fibroid which could be treated with a myomectomy. My bleeding is not as bad now and seems to be clearing up. However here are my questions: 1 Although I am 41 I would still like to have the option of getting pregnant and do not want to fill my body up with hormone tablets. What would happen if I just stopped taking the Micronar now would I start to bleed heavy again. I have only been taking them for 5 days but do not really want to continue taking them. 2. What would happen if I took the Cyclo Progynova I feel I may not need to take them as the bleeding is clearing up. If I took them after three weeks would my period return quite soon? 3. I am due to have my histeroscopy next week so do not want to be bleeding. 4. Why do you think the hospital gave me Norehiserone tablets to take when I was only spotting brown blood not bleeding, because of these drugs I have had two periods in April. I would be grateful if you could advise me on this as I am confused as to what I should do as I really don't want to take hormone drugs.

Posted Wed, 23 May 2012 in Pregnancy
Answered by Dr. Meenakshi Titoria Sahu 7 hours later

Thanks for the query.

1. If you have started taking micronar, do not stop in between; at least continue till your hysteroscopy date. It will prevent you from withdrawal bleeding.

2. Regarding cycloprogynova, in my opinion for management of heavy bleeding during menses, it is better than micronar. Therefore after hysteroscopy, discuss with your doctor regarding its intake. It is to be taken continuously for three weeks with one week gap in which usually periods occur.

3. If you do not want bleeding before hysteroscopy continue micronar till that date.

4. May be the reason for giving norethisterone was to prevent bleeding, but they should have advised you to continue it for long like 3 weeks or so.

If you have fibroid, you should consider myomectomy as an alternative to hormone treatment which you do not want to take.

Best wishes
Above answer was peer-reviewed by
Follow-up: Having bad bleeding during periods, 41 year old,advised Norhisterone, later Micronar. Side effects if I stop Micronar ? 2 hours later
Hi Thank you for your response I have found this very helpful. I just wanted however to clarify with you after the hysteroscopy next week if I did stop the micronar then would I start to bleed again right away and would this be heavy or light bleeding? Would that be considered withdrawal bleeding and how long would it last?

2. Would my periods be irregular when I stop taking the micronar as I will have only been taking them a couple of weeks?

3. When should I expect my next period after coming of the micronar maybe next week following the hysteroscopy?

4. Can cycloprogynova be used on a long term basis or is it just used for a short time three weeks to balance my hormones? Could I take these for three weeks then have my period and not take them again?

I am going to take your advice anyway and carry on taking micronar until my hysteroscopy is over but after this don't really want to take anymore drugs as my periods are always regular and sometimes are heavy but manageable.

5. I am also prescribed transexemic acid and mefanamic acid tablets which I find are good however now that my bleeding has nearly stopped do you think I need to carry on taking them? and can I start taking them again if I start to bleed?

I would be grateful if you could clarify my questions for me.

Answered by Dr. Meenakshi Titoria Sahu 2 hours later

1. Once micronar is stopped, bleeding is expected which may be more than usual menses as it is withdrawal bleeding. After hysteroscopy your doctor will make some diagnosis and will put you on some definite treatment depending on your condition.

2. If you take micronar for 3 weeks then you should expect withdrawal bleeding.

3. After hysteroscopy and stopping micronar, you should expect your period.

4. Cycloprogynova can be used for few months under supervision of local doctor to regularize and reduce blood flow during menses.

5. Tranexamic and mafenemic acid should be taken when you are having excess bleeding. If you are not having bleeding, then you should not take. You can repeat it in future if you bleed heavily during periods.

Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor